Alert archive / Louisiana / Flash Flood Warnings in 2002

Flash Flood Warning 12, NWS Shreveport, LA

December 18, 2002Bossier Parish, Caddo Parish, Louisiana

NWS Shreveport, LA issued this flash flood warning at Dec 18, 2002, 9:14 PM CST for Bossier Parish, Caddo Parish, Louisiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 18, 2002, 9:14 PM CST (03:14 UTC)
Expired
Dec 19, 2002, 1:15 AM CST
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

Counties Bossier Parish, LA, Caddo Parish, LA

The radar

The Shreveport radar (KSHV), 45 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 3.2 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2002-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1623 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2002-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1623 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
3.8
Supercell composite
12.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 190314
FFWSHV
LAC015-017-190715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
910 PM CST WED DEC 18 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN BOSSIER PARISH IN NORTHWEST LOUISIANA
  NORTHERN CADDO PARISH IN NORTHWEST LOUISIANA

* UNTIL 115 AM CST

* AT 910 PM CST...SPOTTERS REPORTED RAPIDLY RISING WATER ON 
  ROADWAYS IN VIVIAN. DOPPLER RADAR INDICATED 4 TO 5 INCHES 
  OF RAINFALL THIS EVENING OVER VIVIAN...AS WELL AS SURROUNDING
  AREAS OF NORTHERN CADDO AND BOSSIER PARISHES. ADDITIONAL 
  THUNDERSTORM ACTIVITY IS HEADED INTO THE SAME AREA.       

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD
WARNING FOR...
  BOSSIER PARISH IN NORTHWEST LOUISIANA
  CADDO PARISH IN NORTHWEST LOUISIANA
UNTIL 115 AM CST.

LAT...LON 3267 9403 3291 9347 3301 9353 3300 9403

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Dec 18, 3:50 PM CST, 5 hours 24 minutes earlier.

Area forecast discussion, Dec 18, 3:50 PM CST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
350 PM CST WED DEC 18 2002

IN THE MIDST OF THE EVENT. LIKELY THUNDERSTORMS TONIGHT...WITH SOME
POSSIBLY SEVERE WITH POTENTIAL FOR STRONG TORNADOES. TORNADO WATCH
IN EFFECT AREA WIDE. UPPER LEVEL DISTURBANCE TAPPING THE INCREASING
GULF MOISTURE WILL PRODUCE BANDS OF THUNDERSTORMS...AND WILL
CONTINUE INTO THE EVENING. OVERALL AREA WILL SHIFT EASTWARD WITH THE
DISTURBANCE AND SURFACE FRONT OVERNIGHT. MAY STILL HAVE LINGERING
SEVERE WEATHER AROUND SUNRISE THURSDAY MORNING FOR CENTRAL
LOUISIANA. ONCE WE GET RID OF THIS...FAIR WEATHER THROUGH THE
WEEKEND. RAIN RETURNS AS ANOTHER UPPER LOW DIGS IN TO SW STATES ON
MONDAY AND WILL CONTINUE INTO TUESDAY. WILL GO WITH LIKELY POPS. MEX
GUIDANCE HAS SOME FREEZING MIN TEMPS IN THE MIDST OF THIS NEXT RAIN
EVENT...BUT WILL NOT GO THAT COLD. 17

PRELIMS...

SHV 57/71/39/63/35 7300
MLU 62/70/39/63/32 7600
TXK 53/70/37/62/34 7100
TYR 51/70/38/63/39 6000
LFK 57/71/39/66/40 7200

.SHV...TORNADO WATCH FOR ALL ZONES THROUGH 9 PM...
Hazardous weather outlook, Dec 18, 12:00 PM CST, 9 hours 14 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST WED DEC 18 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
FOUR STATES REGION FOR THIS AFTERNOON THROUGH TONIGHT.

WARM AND HUMID GULF AIR ACROSS THE REGION...AND A VIGOROUS STORM
SYSTEM SWINGING ACROSS TEXAS TODAY...WILL PROVIDE THE NECESSARY
INGREDIENTS TO PRODUCE SEVERE WEATHER TODAY AND TONIGHT. INSTABILITY
PARAMETERS AND VERTICAL WIND PROFILES SUGGEST NOT ONLY THE
POSSIBILITY OF LARGE HAIL AND DAMAGING WINDS...BUT ALSO THE
POTENTIAL FOR TORNADOES. STORMS WILL INITIATE OVER NORTHEAST
TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS THIS
AFTERNOON...THEN MOVE EASTWARD ACROSS LOUISIANA...EAST TEXAS...AND
SOUTHCENTRAL ARKANSAS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SEVERE STORMS MAY STILL BE IN PROGRESS OVER THE EASTERN SECTIONS OF
NORTH LOUISIANA AND SOUTHERN ARKANSAS EARLY THURSDAY. OTHERWISE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS WILL BE NEEDED THIS AFTERNOON THROUGH TONIGHT.

In the hours before

Local storm report, Dec 18, 8:42 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
842 PM CST WED DEC 18 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    LARAN                     LA   TORNADO
12/18/02   UNION                          POSSIBLE TORNADO DAMAGED
                                          SEVERAL HOMES...AND
                                          DOWN TREES AND POWER
                                          LINES. REPORTED BY LAW
                                          ENFORCEMENT

0440 PM    3 N FARMERVILLE           LA   TORNADO
12/18/02   UNION                          POSSIBLE TORNADO DAMAGED
                                          TREES JUST NORTH OF
                                          FARMERVILLE. REPORTED BY
                                          LAW ENFORCEMENT

0510 PM    NASHVILLE                 AR   .75 INCH HAIL
12/18/02   HOWARD                         REPORTED BY LAW
                                          ENFORCEMENT

0515 PM    PLAIN DEALING             LA   1.00 INCH HAIL
12/18/02   BOSSIER                        REPORTED BY SPOTTERS

0645 PM    GILLIAM                   LA   WIND DAMAGE
12/18/02   CADDO                          POWER LINES BLOWN DOWN.
                                          REPORTED BY SPOTTERS

0716 PM    DIXIE                     LA   WIND DAMAGE
12/18/02   CADDO                          POWER LINES DOWN AND
                                          DAMAGE TO TRAILER HOMES.
                                          REPORTED BY SPOTTERS

0801 PM    SPRINGHILL                LA   .88 INCH HAIL
12/18/02   WEBSTER                        REPORTED BY SPOTTERS

03

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 6:42 PM CSTTornado WarningSHVCaddo33 min
Dec 18, 7:15 PM CSTTornado WarningSHVBossier, Caddo45 min
Dec 18, 8:50 PM CSTSevere Thunderstorm WarningSHVWebster25 min
Dec 18, 9:21 PM CSTFlash Flood WarningSHVWebster4 hr
Dec 19, 3:18 AM CSTTornado WarningSHVBienville, Lincoln42 min
Dec 19, 3:53 AM CSTTornado WarningSHVBienville, Natchitoches52 min
Dec 19, 4:18 AM CSTTornado WarningSHVJackson, Lincoln42 min
Dec 19, 6:26 AM CSTTornado WarningSHVGrant64 min

Nearby

Flash Flood Warnings in Louisiana, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.